Hail, Reno
- When
- June 10, 7:01 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.070, -97.910
An isolated supercell thunderstorm developed over southeast Reno county, Kansas and western Harvey county, Kansas. This storm remained nearly stationary for almost two hours, producing hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated supercell thunderstorm developed over southeast Reno county, Kansas and western Harvey county, Kansas. This storm remained nearly stationary for almost two hours, producing hail up to the size of golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 5:01 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 601 PM CDT SUN JUN 10 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT TONIGHT. THIS ACTIVITY WILL AFFECT SOME OF THE TERMINALS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING AND SOUTHEAST KANSAS LATER TONIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL AWAY FROM ANY THUNDERSTORMS...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS IN AND NEAR ANY STORMS. HOWEVER FOR NOW WILL CONTINUE TO SHOW VCTS IN TAFS UNTIL TSRA BECOMES MORE IMMINENT DUE TO THE SCATTERED NATURE OF THE EXPECTED CONVECTION. GUSTY SOUTH WINDS WILL SHIFT TO THE NORTH AND BE OCCASIONALLY GUSTY BEHIND THE FRONTAL PASSAGE TONIGHT...AND THEN AGAIN AFTER SUNRISE ON MONDAY. KED && .PREV DISCUSSION... /ISSUED 316 PM CDT SUN JUN 10 2012/ DISCUSSION... FORECAST CONCERN REMAINS SEVERE POTENTIAL TONIGHT. SYNOPSIS: SHARP UPPER TROUGH CURRENTLY EXTENDS FROM EASTERN MT DOWN TO THE FOUR CORNERS REGION. AT THE SURFACE THE COLD FRONT EXTENDS FROM EASTERN NEBRASKA TO NEAR RUSSELL TO NEAR PRATT. BASED ON REGIONAL 88DS AND OBS THERE APPEARS TO BE SOME SEPARATION BETWEEN THE COLD FRONT AND A PREFRONTAL TROUGH ACROSS SOUTHERN KS. VERY RICH LOW LEVEL MOISTURE RESIDES OVER SOUTHERN/EASTERN KS AND OK WITH DEWPOINTS IN THE UPPER 60S APPROACHING 70. TONIGHT: STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE COLD FRONT OVER EASTERN NEBRASKA/NORTHEAST KS AROUND 4 PM AND FILL DOWN THE COLD FRONT TOWARD CENTRAL AND SOUTH CENTRAL KS AFTER 5 PM. CONFIDENCE IS HIGH THAT ANY STORM THAT DEVELOPS ALONG THIS FRONT WILL QUICKLY BECOME SEVERE. THERE WILL BE A SMALL WINDOW BETWEEN INITIAL DEVELOPMENT AND DARK FOR SOME BRIEF SPIN-UPS RIGHT ALONG THE FRONT GIVEN STEEP 0-2KM LAPSE RATES AND SOME SURFACE VORTICITY ALONG THE FRONT. AS THE EVENT UNFOLDS WOULD ALSO NOT BE SURPRISED TO SEE A LINE SEGMENT/SMALL BOW DIVE ACROSS SE KS/SOUTHERN MO PRODUCING AN ENHANCED WIND THREAT. MON-TUE: BY MON MORNING THE FRONT IS EXPECTED TO STRETCH FROM CENTRAL MO INTO CENTRAL OK. EVEN WITH LACK OF DECENT CONVERGENCE ALONG THE FRONT...FEEL A FEW STORMS WILL BE POSSIBLE EAST OF THE TURNPIKE ON MON WITH A FEW MARGINALLY SEVERE STORMS POSSIBLE. BY TUE THE BULK OF THE MOISTURE WILL BE SOUTH OF THE FORECAST AREA LIMITING PRECIP CHANCES. THIS COLD FRONT WILL DO LITTLE TO LOWER TEMPS WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPS STILL EXPECTED AREAWIDE FOR BOTH OF THESE DAYS. HOWEVER THE NOTICEABLE CHANGE WILL BE WITH MUCH LOWER DEWPOINTS WHICH WILL PROVIDE A MUCH MORE COMFORTABLE AIRMASS. WED-SUN: THERE IS SOME MODEL AGREEMENT FOR SOME FAST MOVING SHORTWAVE ENERGY TO SLIDE ACROSS THE CENTRAL AND NORTHERN PLAINS ON TUE NIGHT INTO WED. LACK OF A GOOD SURFACE FOCUS MAKES IT DIFFICULT TO PIN DOWN TIMING AND LOCATION. HOWEVER WITH AN UNCAPPED AIRMASS FEEL THAT 850-700MB WARM ADVECTION/ISENTROPIC LIFT MAYBE ENOUGH TO GENERATE SOME SCATTERED SHOWERS AND STORMS ON PRIMARILY WED. BY THU UPPER TROUGHING WILL ONCE AGAIN DEVELOP OVER THE WESTERN CONUS AND WILL SLOWLY PUSH EAST AS THE WEEKEND APPROACHES. THERE IS SOME MODEL DIFFERENCES WITH THE ECMWF MORE PROGRESSIVE WITH THE MOVEMENT OF THIS FEATURE. FOR NOW NOT THAT EXCITED ABOUT PRECIP CHANCES AFTER WED AS CAPPING WILL START TO BUILD INTO THE CENTRAL AND SOUTHERN PLAINS. A GRADUAL WARMING TREND WILL BE IN PLACE INTO THE WEEKEND WITH MOST OF THE AREA AROUND 90 BY SUN. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STRONG COLD FRONT WAS MOVING ACROSS CENTRAL KANSAS LOCATED ALONG A LINE FROM NEAR KRSL TO KGBD TO KGAG AT 18Z. BEHIND THIS FRONT...WINDS WILL SHIFT TO THE WNW AND INCREASE TO 25 TO 35 KT FOR A COUPLE OF HOURS BEFORE DIMINISHING. AS THIS FRONT REACHES THE DEEPER MOISTURE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21-23Z SPREADING EASTWARD THROUGH THE EVENING HOURS. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLY LINGERING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN/SOUTHEAST KANSAS. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 87 62 86 / 50 20 10 10 HUTCHINSON 62 88 59 86 / 30 10 10 10 NEWTON 65 88 61 86 / 50 20 10 10 ELDORADO 68 87 61 85 / 50 30 10 10 WINFIELD-KWLD 70 87 63 86 / 50 40 10 10 RUSSELL 55 87 55 86 / 10 10 10 10 GREAT BEND 56 87 56 87 / 10 10 10 10 SALINA 60 89 56 86 / 30 10 10 10 MCPHERSON 62 88 59 86 / 30 10 10 10 COFFEYVILLE 72 86 62 84 / 50 50 20 10 CHANUTE 71 85 60 85 / 60 50 10 10 IOLA 70 85 60 86 / 60 50 10 10 PARSONS-KPPF 71 86 61 84 / 60 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT SUN JUN 10 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT BETWEEN 5 AND 7 PM NEAR SALINA AND THEN SPREAD SOUTHWARD TOWARDS HARPER COUNTY. THESE STORMS SHOULD GENERALLY BE IN THE FORM OF A LINE MOVING SLOWLY EAST...WITH THE MAIN THREATS BEING GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 70 MPH. HOWEVER OUTFLOW AND BOUNDARY INTERACTIONS MAY SUPPORT A BRIEF TORNADO OR TWO BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STORMS WILL LINGER OVER EXTREME SOUTHEASTERN KANSAS ON MONDAY. SOME STORMS MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED IN THIS AREA. A SMALL UPPER DISTURBANCE IS STILL BEING DEPICTED OVER THE CENTRAL AND SOUTHERN PLAINS OVERNIGHT TUESDAY INTO WEDNESDAY. WHILE A STRONG STORM CANNOT BE RULED OUT WITH THIS ACTIVITY...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
8 hail. Local standard time, as filed.
The golfball size hail fell on the northeast side of Hutchinson near 30th Avenue and Plum Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385196, 385197, 385198, 385199, 385200, 385201, 385202, 385203.